Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 16, NWS Melbourne, FL

February 19, 1998Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 19, 1998, 5:51 PM EST for Orange County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 1998, 5:51 PM EST (22:51 UTC)
Expired
Feb 19, 1998, 6:50 PM EST
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 6:00 PM ESTThunderstorm Wind 60Pine Hills, FLThunderstorm winds blew down a carport and blew widows out at a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:45 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 19, 2:45 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EST THU FEB 19 1998

OLD FRONTAL BOUNDARY WILL DRIFT NWD THROUGH S FL AND INTO C FL
TONIGHT AS SHORTWAVE/UPPER JET MAX APPROACH NRN SECTIONS OF STATE.
JUST A FEW SHOWERS AFFECTING SRN SECTIONS OF CWA SO FAR AND LOOKS
LIKE OUR HIGHEST COVERAGE OF SHOWERS AND STORMS WILL BE DURING THE
OVERNIGHT HOURS...ESPECIALLY BETWEEN MIDNIGHT AND DAWN. EXPECT AREA
OF RAIN WILL BECOME EXTENSIVE IN COVERAGE OVER CWA WITH A FEW
EMBEDDED STORMS. A FEW STRONGER STORMS POSSIBLE MAINLY NEAR THE FRONT
WITH BETTER SHEAR ALONG BOUNDARY. SFC WAVE DEVELOPING ALONG FRONT IN
GULF WITH SOME ASSOCIATED CONVECTION SHOULD BE IN ATLANTIC BY 12Z
WITH CONDITIONS GRADUALLY IMPROVING FROM THE NORTH DURING THE DAY
FRI. LOCATIONS THAT RECEIVE TRW MAY GET SOME ISOLATED RAIN AMOUNTS OF
A COUPLE INCHES...MOST OF REST OF AREA SHOULD BE LOWER WITH AVERAGES
OF A HALF INCH TO AN INCH SINCE THE EVENT WILL NOT BE TOO LONG IN
DURATION...SO SHOULD MAINLY HAVE SOME LOW LYING/POORLY DRAINAGE AREA
FLOODING PROBLEMS. CURRENT ZONES HAVE HIGH POPS IN FOR TONIGHT AND
STILL LOOK OK...SCATTERED POPS WILL LINGER ON FRI AND LIKE A TREND
SHOWING GRADUAL IMPROVEMENT FROM T@HE N AS THE DAY WEARS ON AND
PLEASANT WEATHER LINGERING FOR MOST OF THE WEEKEND. THANKS FOR YOUR
INSIGHTS TBW.

GLITTO

In the hours before

Special weather statement, Feb 19, 4:00 PM EST, 1 hour 51 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EST THU FEB 19 1998

...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER
OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM...

A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF
MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND
AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS.
DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST
OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO
TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER
NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF
EAST CENTRAL FLORIDA.

RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER
AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES.

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL
WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS
WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE
EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10.
WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE.

HODANISH
Special weather statement, Feb 19, 4:00 PM EST, 1 hour 51 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EST THU FEB 19 1998

...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER
OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM...

A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF
MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND
AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS.
DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST
OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO
TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER
NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF
EAST CENTRAL FLORIDA.

RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER
AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES.

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL
WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS
WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE
EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10.
WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 5:53 PM ESTSevere Thunderstorm WarningMLBOrange57 min
Feb 19, 6:16 PM ESTSevere Thunderstorm WarningMLBSeminole34 min
Feb 19, 6:56 PM ESTSevere Thunderstorm WarningMLBVolusia44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.